Alabama, 2025

Damaging Wind in Alabama, June 26, 2025

June 26, 2025 · NWS HUN · 1 event in 1 county or zone

An isolated small, but strong thunderstorm knocked down a tree in rural northern Lauderdale County during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated small, but strong thunderstorm knocked down a tree in rural northern Lauderdale County during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 26, 2:01 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 26, 2:01 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
301 PM CDT Thu Jun 26 2025

...New NEAR TERM...

.NEAR TERM...
(Rest of Today and Tonight)
Issued at 301 PM CDT Thu Jun 26 2025

There have been no significant changes to near term forecast
reasoning since the update earlier this morning. Current thinking
is that convection (in progress across the higher terrain of
northern GA/western SC/southwestern NC) will eventually send an
outflow boundary eastward into our forecast area, perhaps
resulting in development of new thunderstorms across northeast AL
in the 22-0Z timeframe. Around this same time, additional cells
may develop across northwest AL within a zone of differential
heating (extending northeastward into Middle TN and originating
from precipitation earlier this morning). There is considerable
uncertainty regarding how far west into the CWFA storms
(originating on the outflow boundary to our east) will survive,
but present indication are that the majority of impacts should
occur this evening (rather than during the early morning hours).
Given sufficiently high values of both MLCAPE and DCAPE (as
referenced in the previous discussion), damaging downburst winds,
large hail and vivid CG lightning strikes will be the most
significant concerns, although flash flooding will certainly be
possible in a few locations, as well.

Previous Discussion:
In the mid/upper-levels, a flat subtropical ridge (initially
positioned across the central Appalachians) will translate
southeastward over the course of the near term period as a
shortwave trough lifts northeastward into southern Ontario, with
the ridge becoming centered off the southeastern Atlantic Coast by
12Z Friday. As this occurs, a weak mid-level trough (initially
across the southern FL Peninsula) will lift northward around the
western rim of the ridge, becoming centered along the GA coast by
12Z Friday, as well. Although light northeasterly steering flow
will remain in place across the TN Valley today, these currents
are predicted to collapse overnight as the height gradient aloft
relaxes.

At the surface, our forecast area remains along the western edge
of an Atlantic ridge centered south of Bermuda, resulting in
light/variable environmental flow. In the absence of synoptic
scale forcing for ascent, convection today will largely be tied to
mesoscale outflow/differential heating boundaries related to
convection in adjacent portions of the southeastern CONUS. In
similar fashion to what occurred yesterday, thunderstorms have
already begun to develop late this morning in the higher terrain
of the southern Appalachians, with additional convective
development expected by early afternoon across central/southern
portions of MS/AL/GA. Although lingering debris clouds and a
convectively-overturned airmass (both stemming from widespread
nocturnal convection last night) will likely delay convective
initiation in our region until late this afternoon (when temps
should finally recover into the l-m 90s), gradual cooling at the
500-mb level and dewpoints in the u60s-m70s will support MLCAPE of
2500-3500 J/kg (if not a bit higher). This along with steep lapse
rates in the subcloud layer and DCAPE values of 1000-1250 J/kg
range will support a risk for locally damaging downburst winds (up
to 65 MPH), large hail and frequent lightning. Additionally,
storms will be efficient rainfall producers, and with PWAT values
solidly in the 1.7-1.8" range, flash flooding may also occur in a
few locations.

There are indications that afternoon thunderstorms to our
south/east may eventually evolve into a small cluster early this
evening as outflows merge and consolidate, with some concern that
a similar scenario (compared to this morning) may unfold across
our CWFA once again this evening. Otherwise, abundant mid/high-
level clouds will support warm/muggy conditions overnight, with
lows in the u60-l70s.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 1138 AM CDT Thu Jun 26 2025

Latest short term model consensus suggests that the remnants of a
weak mid-level shortwave trough will lift slowly north-
northwestward across GA through Saturday night, around the western
edge of a subtropical ridge off the southeastern Atlantic Coast.
However, the most significant impact that this feature will have
on our region will be weak storm steering currents, which should
result in slow/erratic cell motions and perhaps a greater risk for
flash flooding. Otherwise, we expect convection on Friday to be
most prevalent across the higher terrain to our northeast and in
the more unstable environment across southern portions of the Gulf
Coast states, with development of thunderstorms across our
forecast area largely confined to the afternoon hours and in the
vicinity of mesoscale outflow/differential heating boundaries. We
will need to keep an eye to our east once again Friday night, as a
small cluster of storms originating across the Savannah River
Valley of eastern GA/western SC may tend to spread westward across
northern GA and into the TN Valley by early Saturday morning, but
the level of uncertainty in this scenario is rather high at this
point (especially given the weak nature of steering currents
aloft).

A similar convective pattern will materialize on Saturday,
although as 500-mb heights begin to rise along the northwest Gulf
Coast, a light NW flow aloft should begin to steer convection
southeastward once again (in a fashion we are more accustomed to),
and this may allow storms to continue into the evening/overnight
hours, as well. Although MLCAPE values will rise into the
2500-3500 J/kg range on a daily basis, DCAPE values both Friday
and Saturday afternoon may be a bit lower (750-1000 J/kg) but
still sufficiently strong to support locally damaging downburst
winds. With afternoon high temperatures predicted to fall back
into the u80s-l90s, we have no plans at this point to extend the
Heat Advisory beyond its current expiration (0Z Saturday), but
afternoon heat index readings will remain in the 95-100F range
throughout the short term period.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 1158 PM CDT Wed Jun 25 2025

The weak upper low will be pushed towards the eastern seaboard
early next week as a low pressure system slides over the Great
Lakes and its associated cold front approaches the Tennessee
Valley. With this pattern, expect daily chances of showers and
storms (30-60% chance), especially during peak heating in the
afternoon/early evening. By Tuesday, rain and storm chances are
forecast to increase (40-70%) as the aforementioned surface front
approaches the region.

Model PWATs range between 1.7-1.9 inches from Saturday through
Monday and, when compared with BMX Sounding Climatology, fall
within the 75-90th percentiles. PWATs increase to over 2 inches by
midweek, which would be greater than the 90th percentile. Thus,
showers will be efficient rainfall producers and could outperform
current forecast rainfall totals for the long term. At least
nuisance flooding will therefore be possible this weekend through
early next week. As for any chance of severe storms, instability
will be sufficient but bulk shear values are low. So, confidence
is low in severe storm occurrence.

The good news is that with the return of shower/storm chances
will come cooler daytime temperatures. Highs in the 85 to 90
degree range are anticipated from Tuesday and Wednesday due to the
higher rain chances. Lows, however, will remain in the upper 60s
to lower 70s each night.

&&

.AVIATION...
(18Z TAFS)
Issued at 118 PM CDT Thu Jun 26 2025

VFR conditions are currently observed at the HSV/MSL terminals,
featuring few-sct Cu beneath a layer of high-lvl convective debris
clouds. Although the risk for development of convection will
initially remain low (in the wake of widespread nocturnal
showers/storms), the local airmass is beginning to destabilize and
as outflow spreads westward into the region from convection
(currently in progress across the southern Appalachians) we expect
to see new cells form across northeast AL by 21-23Z. This
activity will progress westward with time this evening, and PROB30
groups have been indicated for HSV/23-3Z and MSL/1-5Z to
highlight impacts from strong wind gusts and CG lightning (both of
which would prompt AWWs). As convection dissipates across
northwest AL early Friday morning, patchy BR/FG may develop in a
few locations that receive rainfall, but this has not been
included in the forecast at this point. Otherwise, sct Cu will
redevelop by 15Z, with winds remaining lgt/vrbl.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT Friday for ALZ001>010-016.

TN...Heat Advisory until 7 PM CDT Friday for TNZ076-096-097.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...KTW
AVIATION...70/DD

In the hours before

Special weather statement, Jun 26, 4:42 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
542 PM CDT Thu Jun 26 2025

ALZ001-002-262315-
Lauderdale AL-Colbert AL-
542 PM CDT Thu Jun 26 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES THROUGH 615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Walnut Grove, or 14 miles east of J P Coleman
State Park, moving southwest at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wright and Threet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3501 8798 3501 8786 3500 8781 3476 8787
      3487 8808
TIME...MOT...LOC 2242Z 029DEG 5KT 3495 8791

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
June 26, 4:56 PM CST
Where
Lauderdale County, 1.32 mi WSW of Murphy Xrds
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.971, -87.901

A tree was knocked down across Lynnbrook Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281850.